Oregon, 2012Wildfire in Oregon, July 9 to 10, 2012
July 9 to 10, 2012 · NWS BOI · 1 event in 1 county or zone
S. Highway 95 from July 9th through the 10th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Long Draw Fire closed U.S. Highway 95 from July 9th through the 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 9, 8:37 AM MST, 23 minutes earlier.
Area forecast discussion, Jul 9, 8:37 AM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
937 AM MDT MON JUL 9 2012
.DISCUSSION...ACTIVE WEATHER DAY WITH THUNDERSTORMS EXPECTED TO
INITIATE LATER THIS MORNING ACROSS SE OREGON THEN SHIFT NORTHEAST
INTO SOUTHWEST IDAHO. AT 830 AM MDT...STORMS ALREADY DEVELOPING
ACROSS SE OREGON AHEAD OF STRONG SHORTWAVE /NEAR THE CA/OR BORDER/.
AS THIS SHORTWAVE LIFTS NORTH-NORTHEAST THIS MORNING...UPPER JET
ON THE SOUTHERN FLANK WILL PUSH INTO THE FORECAST AREA FURTHER
ENHANCING LIFT FOR THUNDERSTORMS DEVELOPMENT. CONVECTIVE ANALYSIS
SHOWS A HIGHER PROBABILITY OF ORGANIZED CONVECTION ACROSS SE OREGON
AND INTO THE WEST CENTRAL MOUNTAINS OF IDAHO STARTING EARLY THIS
AFTERNOON. PRIMARY SEVERE THREAT WILL BE STRONG WINDS AND LARGE
HAIL. EXPECT STORMS ACROSS MUCH OF SW IDAHO BY 100 PM.
SATELLITE SHOWING SEVERAL FIRES ACROSS THE AREA THIS MORNING.
SMOKE AROUND THE BOISE AREA APPEARS TO BE FROM A LARGE FIRE
BETWEEN BRUNEAU AND GLENNS FERRY. TWO OTHER LARGE FIRES WERE SEEN
ONE NEAR CASTLEFORD...KINYON ROAD FIRE...AND THE OTHER NEAR ROME
OREGON...LONG DRAW FIRE.
FORECAST UPDATE ALREADY OUT.
&&
.AVIATION...ISOLATED MVFR THUNDERSTORMS THIS MORNING /MAINLY OVER SE
OREGON/ WILL INCREASE IN COVERAGE THIS AFTERNOON...AS STORMS QUICKLY
DEVELOP OVER SW IDAHO. EXPECT BRIEF HEAVY RAIN...SMALL HAIL...AND
OUTFLOW WINDS UP TO 45 KTS WITH TSTMS. GENERALLY LIGHT SURFACE
WINDS...EXCEPT IN THE VICINITY OF STORMS. SOUTHERLY WINDS ALOFT WILL
AVERAGE 15 KTS AT 10K FT MSL.
&&
.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH TUESDAY...CONVECTION HAS ENDED AND SKIES
ARE CLEARING IN SE OREGON AND SW IDAHO. A FEW SHOWERS AND
THUNDERSTORMS OCCURRED SHORTLY AFTER MIDNIGHT IN EXTREME SOUTHWEST
MALHEUR COUNTY...BUT THOSE TOO HAVE WEAKENED. CONVECTIVE PARAMETERS
FOR TODAY ARE SIMILAR TO YESTERDAY...EXCEPT THE FOCUS FOR SCATTERED
THUNDERSTORMS WILL SHIFT INTO AREAS ACROSS THE NORTH. SOME DRIER AND
MORE STABLE AIR WILL ENTER FAR SOUTHERN HARNEY AND MALHEUR COUNTIES
FOR LITTLE TO NO CONVECTIVE THREAT. EVEN HOTTER TEMPS ARE EXPECTED
TODAY AS MODELS ARE INDICTING 2-3 DEGREES OF WARMING COMPARED TO
YESTERDAY. THUS THE FORECAST HIGH OF 104 IN BOISE IS STILL ON
TRACK...RECORD IS 106. SOUTHWEST FLOW ALOFT WILL DIRECT THE DRIER
AND MORE STABLE AIR MASS INTO MOST OF THE CWA FOR LESS THUNDERSTORM
ACTIVITY ON TUESDAY. UPPER RIDGE ALSO WEAKENS SLIGHTLY...BUT WILL
PROVIDE LITTLE RELIEF FROM THE HEAT AS HIGHS WILL STILL BE FLIRTING
WITH 100 DEGREES IN THE TREASURE VALLEY.
LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...SOUTHWEST FLOW ALOFT
OVER THE REGION THROUGH AT LEAST FRIDAY AS A STRONG UPPER LEVEL
RIDGE AXIS REMAINS ALONG THE CONTINENTAL DIVIDE AND AN UPPER LEVEL
TROUGH DIGS SOUTH ALONG THE WEST COAST. TEMPERATURES WILL REMAIN
HOT WITH TRIPLE DIGIT HIGHS IN THE LOWER VALLEYS AND NEAR 90 IN HIGH
MOUNTAIN VALLEYS. MONSOON MOISTURE TRAPPED UNDER THE RIDGE SO WILL
CONTINUE TO SEE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. FOR THE WEEKEND...MODELS STILL TRYING TO BRING THE
TROUGH INLAND BUT DIFFER ON HOW STRONG AND DEEP THIS TROUGH WILL
BE. SINCE MODELS CONTINUE THE TREND OF THIS TROUGH MOVING INLAND
WILL KEEP THE LOW POPS OVER HIGHER TERRAIN AND COOL TEMPERATURES
BACK TO A FEW DEGREES ABOVE NORMAL.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ408-419.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ400>402.
OR...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING ORZ637.
&&
WEATHER.GOV/BOISE
DISCUSSION...JDS
AVIATION.....MT
PREV SHORT TERM...BW
PREV LONG TERM....JAHazardous weather outlook, Jul 9, 4:37 AM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
537 AM MDT MON JUL 9 2012
IDZ011>016-028>030-033-ORZ061>064-101145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
537 AM MDT MON JUL 9 2012 /437 AM PDT MON JUL 9 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Malheur
- When
- July 9, 9:00 AM MST to July 10, 6:00 PM MST
- Where
- Malheur forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.193, -117.623 (the zone’s center; the record gives no point)
The Long Draw Fire closed U.S. Highway 95 from south of Burns Junction, Oregon to Basque Station, Oregon for nearly two days.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 11, 20121 death · 1 injured · 1 event
- Hail and Lightning Strike in Florida, July 9, 2012$750,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, July 9, 2012$271,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 9, 2012$121,000 · 50 kt wind · 14 events
- Flash Flood in Louisiana, July 9, 2012$100,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 9, 2012$50,000 · 50 kt wind · 9 events
- Flash Flood in Arkansas, July 9, 2012$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2012$23,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 9, 20121 injured · $8,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Texas, July 9 to 12, 2012$200 · 1.5 in hail · 13 events
- Damaging Winds in Idaho, July 9, 2012$14,000 · 68 kt wind · 2 events
- Damaging Winds in South Carolina, July 9, 201250 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404890.